Alert archive / Nebraska / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Omaha, NE

March 11, 20165 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Mar 11, 2016, 12:28 PM CST for 5 counties in Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2016, 12:28 PM CST (18:28 UTC)
Expired
Mar 11, 2016, 6:00 PM CST
In force
6 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Cedar County, NE, Knox County, NE, Pierce County, NE, Wayne County, NE

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS83 KOAX 111828
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1228 PM CST FRI MAR 11 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTHEAST NEBRASKA...

NEZ011-012-016>018-120000-
/O.NEW.KOAX.FW.W.0004.160311T1828Z-160312T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
1228 PM CST FRI MAR 11 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY.

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* AFFECTED AREA...PARTS OF NORTHEAST NEBRASKA INCLUDING
  WAYNE...PIERCE AND HARTINGTON.

* WIND...SOUTHWEST 15 TO 25 WITH GUSTS UP TO 30 MPH.

* HUMIDITY...AS LOW AS 18 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
544 
WWUS83 KOAX 120003
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
603 PM CST FRI MAR 11 2016

NEZ011-012-016>018-120115-
/O.EXP.KOAX.FW.W.0004.000000T0000Z-160312T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
603 PM CST FRI MAR 11 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMINDITY FOR FIRE WEATHER ZONES 011...012...016...017
AND 018...

WINDS WILL DIMINISH THIS EVENING AND RELATIVE HUMIDITY WILL
INCREASE AS TEMPERATURES COOL THIS EVENING.

$$

FOBERT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 11, 11:43 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 11, 11:43 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CST FRI MAR 11 2016

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 342 AM CST FRI MAR 11 2016

A SPLIT-FLOW PATTERN...CHARACTERIZED BY A MID TO UPPER-LEVEL LOW
OVER THE SRN PLAINS AND A POLAR BELT OF WESTERLIES OVER THE
N-CNTRL CONUS...WILL PERSIST TODAY...TO THE SOUTH OF A HIGH-
LATITUDE SHORT-WAVE TROUGH MOVING ACROSS THE CANADIAN PRAIRIE
PROVINCES. THIS CANADIAN IMPULSE WILL BE ASSOCIATED WITH A
SURFACE COLD FRONT WHICH WILL ADVANCE SEWD INTO THE DAKOTAS BEFORE
WEAKENING. AHEAD OF THIS FRONT...ABUNDANT SUNSHINE SHOULD ALLOW
FOR DEEP BOUNDARY-LAYER MIXING WITH BREEZY CONDITIONS DEVELOPING
ACROSS NERN NEB. FORECAST RH VALUES ARE EXPECTED TO REMAIN
SLIGHTLY ABOVE THE 20-PERCENT CRITERION NECESSARY FOR RED FLAG
WARNING CONSIDERATION. NONETHELESS...THE FAVORABLE OVERLAP OF
GUSTY WINDS AND LOWERING RH WILL FOSTER VERY HIGH CATEGORY FIRE
WEATHER CONDITIONS THIS AFTERNOON...MAINLY OVER NERN NEB.
AFTERNOON HIGHS WILL BE WARM...IN THE UPPER 60S TO LOWER 70S.

TONIGHT INTO SATURDAY...THE SRN PLAINS UPPER LOW WILL WEAKEN
CONSIDERABLY WHILE EVOLVING INTO AN OPEN WAVE OVER THE ARKLATEX IN
RESPONSE TO THE PROGRESSION OF AN UPSTREAM SHORT-WAVE TROUGH FROM
THE CA COAST INTO SRN HIGH PLAINS.  00Z MODEL GUIDANCE INDICATES
THAT A PIECE OF THE S-CNTRL U.S. LOW WILL EJECT NWD THROUGH THE
CNTRL PLAINS AND MID-MO VALLEY...YIELDING AN INCREASING CHANCE
FOR SHOWERS LATE TONIGHT OVER SERN NEB/SWRN IA...AND ACROSS THE
REMAINDER OF THE FORECAST AREA SATURDAY. LOWS TONIGHT WILL BE
MILDEST IN THE SOUTH /MID 40S/ WHERE CLOUDS WILL INCREASE LATE.
WIDESPREAD CLOUDS SHOULD LIMIT HEATING SUNDAY WITH HIGHS GENERALLY
IN THE UPPER 50S TO LOWER 60S.

SATURDAY NIGHT INTO SUNDAY...THE REMNANTS OF THE SRN PLAINS LOW
WILL CONTINUE TO EJECT NEWD THROUGH THE MID MS VALLEY INTO UPPER
MIDWEST AHEAD OF A POTENT VORTICITY MAXIMUM TRACKING ACROSS THE SRN
PLAINS INTO LOWER MS VALLEY.  THIS UPPER-AIR PATTERN EVOLUTION WILL
RESULT IN HIGHER MEASURABLE PRECIPITATION CHANCES SHIFTING TO THE
EAST OF OUR AREA LATE SATURDAY NIGHT/EARLY SUNDAY...IN
CONJUNCTION WITH THE STRONGER FORCING FOR ASCENT. A WEAK SURFACE
LOW AND ASSOCIATED COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA
SUNDAY...THUS WE WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS. A
THUNDERSTORM OR TWO IS POSSIBLE ALONG THE FRONT...MAINLY OVER SERN
NEB/SWRN IA. SOME BREAKS IN THE CLOUDS ARE POSSIBLE SUNDAY...ALLOWING
FOR STRONGER HEATING --WHEN COMPARED TO SATURDAY-- WITH HIGHS IN
THE MID 60S TO AROUND 70.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 342 AM CST FRI MAR 11 2016

A STRONG ERN PACIFIC UPPER-LEVEL JET WILL DEVELOP THROUGH THE INTERIOR
WEST INTO MS VALLEY IN CONCERT WITH A SHORT-WAVE TROUGH WHICH
WILL AMPLIFY WHILE ASSUMING AN INCREASING NEGATIVE TILT OVER THE
NRN AND CNTRL PLAINS MONDAY NIGHT. LOW-LEVEL MOISTURE RETURN AHEAD
OF THIS SYSTEM WILL BE LIMITED DUE TO THE INFLUENCE OF A DOWNSTREAM
SYSTEM MOVING OFF THE ATLANTIC COAST. NONETHELESS...CONSIDERABLE
COOLING ALOFT WILL YIELD STEEPENING MID-LEVEL LAPSE RATES A CHANCE
FOR A FEW ELEVATED TSTMS MONDAY NIGHT INTO TUESDAY MORNING. THE
RAPIDLY DEEPENING SURFACE CYCLONE AND ASSOCIATED COLD FRONT WILL
SHIFT EAST OF THE AREA TUESDAY WITH DECREASING PRECIPITATION
CHANCES BY AFTERNOON.

A RATHER INTENSE DEEP-LAYER CYCLONE IS FORECAST TO EVOLVE OVER
THE GREAT LAKES REGION...EVENTUALLY INTO ERN CANADA IN THE
TUESDAY-THURSDAY TIME FRAME WITH CONSIDERABLE VARIABILITY IN
MEDIUM-RANGE GUIDANCE WITH REGARD TO THE TRACK AND CONFIGURATION
OF THIS SYSTEM. NWLY DOWNSLOPE LOW-LEVEL WINDS IN THE WAKE OF
THIS CYCLONE OVER THE CNTRL PLAINS SHOULD KEEP ANY COLDER AIR
CONFINED TO OUR NORTH THROUGH WEDNESDAY. HOWEVER BY
THURSDAY INTO FRIDAY...THE ECMWF...GFS AND GEFS MEAN INDICATE
LOWERING MID-LEVEL HEIGHTS OVER THE NRN AND CNTRL PLAINS OWING TO
A JET STREAK DIGGING THROUGH THE NRN INTER-MOUNTAIN REGION INTO
CNTRL HIGH PLAINS. IN ADDITION TO DRAWING A COLDER LOW-LEVEL AIR
MASS SWD THROUGH THE GREAT PLAINS...THE PROSPECTS FOR SOME WINTERY
PRECIPITATION WILL INCREASE LATE NEXT WEEK.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1142 AM CST FRI MAR 11 2016

VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD WITH
INCREASING DIURNALLY DRIVEN SOUTHWESTERLY SFC WINDS. SHOWERS WILL
BEGIN TO MOVE NORTH ACROSS EASTERN KANSAS LATER TONIGHT WHICH
SHOULD INCREASE CLOUD COVER THROUGH EARLY SATURDAY MORNING. RAIN
SHOULD STAY OUT OF TAF PERIOD THROUGH 18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MEAD
LONG TERM...MEAD
AVIATION...KERN
Hazardous weather outlook, Mar 11, 4:18 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 AM CST FRI MAR 11 2016

IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-066-078-088-
089-120030-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-
418 AM CST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS MONDAY NIGHT AS A
WEATHER DISTURBANCE MOVES ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093-
120030-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
418 AM CST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
ACROSS PORTIONS OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS SUNDAY AND MONDAY
NIGHT INTO EARLY TUESDAY AS A SERIES OF WEATHER DISTURBANCES MOVES
ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.